How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 16316
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 9 year old male boxer suffered a pancreatic attack on Thursday.

Customer Question

My 9 year old male boxer suffered a pancreatic attack on Thursday. His third in the past year. He was treated at the vet for 2 days. Iv fluids and meds. He was sent home with Tramadol, advita, and metronidazole. He has been eating strictly Royal canine rx gastrointestinal id, for over a year. This morning he had diarreah. No blood. Some regular stool was mixed in. He ate his breaskfast fine. Shiuld i. be worried? His stool yesterday was perfect.
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
As long as he is comfortable, we would not be overly worried by this diarrhea. It is not uncommon to see short-term diarrhea related to the Tramadol. As well, we can see antibiotics disturb the normal good bacteria in the gut to cause changes in stool.
So, as long as he is comfortable and on the RC diet, we'd just want to monitor this for him and ensure he has access to fluids. If you find that it isn't settling by Monday, then you may want to ring his vet to see if they potentially want to change to an alternative pain relief for him or start him on a GI supportive treatment (ie Pro-pectalin, Protexin Prokolin, etc) to soothe the lower GI and normalize his stools.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )
Customer: replied 1 year ago.
So even though he had normal stool yesterday, today having the runs shouldnt be a concern?
Expert:  Dr. B. replied 1 year ago.
Hi again,
I wouldn't be worried to see a single loose stool when his GI/pancreas has been under such stress. Especially as there was some normal stool present. We would just want to monitor and if it didn't normalize, then one of those GI supplements would be the best course of action +/- altering the Tramadol if you vet thinks it is triggering this in his case.
All the best,
Dr. B.
Customer: replied 1 year ago.
I heard that pure pumpkin helps while on meds
Customer: replied 1 year ago.
I just figured if he was going to have loose stool it would have been yesterday, not today.
Expert:  Dr. B. replied 1 year ago.
Hi again,
Guts do take time to react to stresses and we can see a 24-48 hour delay in some cases. So, this isn't totally unexpected. Otherwise, I agree that tinned pumpkin is a good source of fiber and can be used in situations like this if you wish. As well, you could alternatively mix a half teaspoon of unflavored Metamucil into his food to again bulk up the fecal mass. But neither of these would help the GI microflora, so a probiotic or the above noted treatments could still be of benefit.
All the best,
Dr. B.
Customer: replied 1 year ago.
so is the advita helping with the diareah
Expert:  Dr. B. replied 1 year ago.
Hi again,
My apologies, I had been focusing on the drugs that were likely to trigger our signs. Yes, that is a probiotic and will support the GI (though it won't have kaolin as the supplements we discussed before do, so won't slow the diarrhea as those would), so we can use the fiber options at this point.
All the best,
Dr. B.
Customer: replied 1 year ago.
No diarrhea like i said on Friday or Saturday, so thats my concern as to why is it showing up now
Expert:  Dr. B. replied 1 year ago.
Hi again,
As I said, we can see delays in onset and we can see one-off self limiting diarrhea that is not clinically significant. We would not be worried about anything sinister and any sudden onset issues like bacterial GI bugs should be settled by the antibiotic he is on. Therefore, you are already treating with a number of appropriate steps and hence we'd not be worried to just see one abnormal stool. That is why we can monitor, not panic, and use a bit of fiber to see if this just settles. If it doesn't by Monday, then again you can request his vet review the drugs he is on and potentially add a kaolin containing supplement like those I noted above.
Please take care,
Dr. B.
Customer: replied 1 year ago.
Vet said to still watch for 1 more day. Feeding him boiled rice with his meals. Still has diarrhea . Very runny. All else is fine. Hes acting perfect. Drinking water.
Expert:  Dr. B. replied 1 year ago.
That sounds very reasonable, especially as he sounds to be feeling well and is already on standard basic care for GI upset and diarrhea.
Keep up the good work,
Dr. B.
___________________________________________________________________________
Please remember to rate my answer when you are satisfied as this is how I am credited for assisting you today. IF you have any lingering questions or concerns, please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)
Customer: replied 1 year ago.
Will the rice help? I just want it to stop. No solid stool was mixed in this morning. All very runny. No blood.
Expert:  Dr. B. replied 1 year ago.
We often use rice as a bulking agent to soothe diarrhea. It should help alongside the easily digestible diet he is already on.
Take care,
Dr. B.
___________________________________________________________________________
Please remember to rate my answer when you are satisfied as this is how I am credited for assisting you today. IF you have any lingering questions or concerns, please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)
Customer: replied 1 year ago.
He had at least 1 cup or more yesterdsy...when should that take effect
Expert:  Dr. B. replied 1 year ago.
It takes 24-48 hours from anything given orally to be passed in the feces. So, it does take around that time for the rice or any food stuff we give to start working at changing fecal consistency.
Dr. B.
___________________________________________________________________________
Please remember to rate my answer when you are satisfied as this is how I am credited for assisting you today. IF you have any lingering questions or concerns, please stop and reply to me via the REPLY or CONTINUE CONVERSATION button with the issue you have. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)
Customer: replied 1 year ago.
Called the vet. They said give him another day. Isnt the metronidazole suppose to help with this? Hes been on it since Friday?
Expert:  Dr. B. replied 1 year ago.
I agree with your vet. Antibiotics take time to take effect, they are not an instant fix. Therefore, if could take a few days to see this settle (just as it would for us).
Dr. B.